Immune checkpoint inhibitors, such as the receptor programmed cell death protein 1 (PD-1) or PD-1 ligand 1 (PD-L1), which are new therapeutic weapons against cancer, which are increasingly used nowadays.
This case report concerns a 72-year-old man treated by pembrolizumab (Keytruda®), a PD-1 inhibitor, in first-line systemic treatment of an Stage IVA lung adenocarcinoma. Three weeks before his eighth cure, the patient’s general condition deteriorated, including loss of appetite, fatigue, nausea, and a slight weigh loss. He also reported headaches. As an adrenal insufficiency was suspected, a substitution treatment consisting of hydrocortisone was initiated. The originality of this case lies in the relevance of also considering non-specific symptoms in cancer patients under immunotherapy, the emergency of the diagnosis, and the recommended medical management.
The aim of this article is direct your attention to this rare but potentially fatal adverse event of immunotherapy, with its new treatments that you will encounter increasingly often in your practice, and to revise some cases already published in the literature , in addition to another personal case.